Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Apr 29, 2025, 6:42 PM EDT for 5 counties in New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2025, 6:42 PM EDT (22:42 UTC)
- Expired
- Apr 29, 2025, 7:18 PM EDT
- In force
- 36 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Saratoga County, NY, Warren County, NY
The radar
The Albany radar (KENX), 90 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:26 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:46 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 29, 4:46 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 446 PM EDT Tue Apr 29 2025 .SYNOPSIS... Very warm and mainly dry this afternoon before a line of showers and thunderstorms track from west to east late this afternoon into this evening. Some storms, mainly north and west of the Capital District, could be severe with damaging winds the primary hazard. Then, morning clouds and breezy winds tomorrow give way to breaks of sun along with cooler and much drier conditions. Chances for showers and some storms return Thursday night into Friday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Key Messages: - The Storm Prediction Center continues a slight risk (level 2 of 5) for severe thunderstorms mainly north and west of the Capital District late this afternoon into this evening with damaging winds (15-29% chance) the primary hazard. Discussion: As of 320 PM EDT, 18 UTC ALY sounding shows impressive mid-level lapse rates above the cap with the 700 - 500mb rates already 7.9C/km. However, instability is still very limited likely given low dew points and the SPC mesoscale analysis showing SB/ML and MU CAPE values 500 J/kg+ still positioned well to our west. However, as the impressive conveyor belt of winds ahead of the trough continues to shift eastward, higher instability should eventually shift into our western/southern Adirondack and western Mohawk Valley zones (mainly towards/after 21 UTC). Still, the pre-frontal trough that has resulted in more organized convection is still positioned in the Ohio Valley and likely will not reach out western areas until closer to 00 UTC. There are some discrete storms initiating in western NY as the stronger height falls spread into the Northeast but remains to our west for the next few hours until perhaps closer to 6 to 8 PM per output seen on Warn on Forecast simulations and other CAMS. Previous discussion...Abundant sunshine combined with a strengthening southerly wind in response to a tightening pressure gradient has allowed temperatures to become quite warm with many already in the low to mid 70s. Southerly winds remain gusty this afternoon with southerly winds gusting up to 30 mph at times, especially within the Hudson Valley, where winds will be locally channeled. The southerly flow will help increase the low-level moisture as well. The southerly wind will also advect low-level moisture into the Northeast with dew points steadily rise into the 50s this afternoon. Upstream, we continue to monitor a potent positively tilted shortwave trough tracking through the Great Lakes with its impressive southwesterly low and mid-level jet ahead of it extending into the Ohio Valley and western NY/PA with mid-level winds impressively ranging 50-65kts. As this conveyor belt of strong winds slides north and eastward this afternoon and the stronger height falls ahead of the trough spread into the Northeast where there has been plenty of sun/warm temperatures thus far, cloud coverage will increase and we likely will see additional convective initiation. A pre-frontal trough pushing eastward downwind of Lake Erie/Ontario will focus and organize the convection into line segments with the incoming jet enhancing the low and mid-level shear further. Latest high res guidance continues to show the line segments and eventual QLCS tracking into western NY this afternoon before eventually pressing eastward. Given how far north/west the best forcing is displaced with respect to our area, CAMs have trended later with the arrival time of the line segments/QLCS and now indicate storms hold off until 4-6 PM even in the western Adirondacks and western Mohawk Valley and closer to 7-9 PM in the Upper Hudson Valley and Capital District. Despite daytime heating and increasing dew points this P.M, forecast soundings continue to show a mid-level cap limiting surface based instability until the stronger height falls arrive later this afternoon which should erode it away. Given steep mid-level rates 6-7C/km, once the cap erodes surface based instability should generate but it appears quite low given the late timing. Values are generally under 1000 J/kg and mainly reserved to areas north/west of the Capital District. On the other hand, deep layer shear will be very impressive with 0-3km shear values easily 40-50kts. Therefore, despite limited updraft heights from lower instability, the highly favorable low-level shear values can still maintain organized convection through sunset. Damaging winds from any severe storms will be the primary hazard but a quick spin-up tornado along the QLCS cannot be ruled out given favorable shear profiles and curved hodographs. After sunset, storms should quickly weaken as we continue to lose instability. Severe weather is unlikely (less than 20%) for areas south/east of the Capital District. Even as thunderstorms diminish this evening, areas of rain showers will likely continue along and ahead of the main cold front before it clears our area by or shortly after Midnight. Overall QPF amounts range from 0.15 - 0.30" with locally higher amounts from thunderstorms reaching up to 1" (especially in the western/southern Adirondacks). Lower rainfall amounts 0.10 - 0.25" for areas south/east of Albany. Behind the front, cooler and drier air will move in for the late night hours, with much cooler temperatures expected by daybreak. Lows will range from the mid 30s in the Adirondacks to the mid 50s in Dutchess and Litchfield Counties, where the front will be crossing later in the overnight. In addition, winds turn breezy behind the boundary tonight with sustained winds 10-15mph and gusts reaching up to 25mph (strongest down the Mohawk Valley, Capital District into western New England). && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Key Message: - The growing season begins May 1 and there is a 45-50% chance for temperatures to be at or under 35 degrees in the Upper Hudson Valley Wednesday night. If confidence in temperatures falling into the low to mid 30s increases, a frost advisory may be needed. Discussion: Cooler, much drier, and breezy on Wednesday as high pressure and subsidence quickly builds in behind the departing cold front. The breeziest winds will likely occur in the morning when the pressure gradient overhead will be tightest with gusts up to 25-30mph (mainly Mohawk Valley, Capital District, and western New England) with winds weakening through the afternoon hours. Otherwise, expect seasonably cooler temperatures as west- northwest winds advect a much drier Canadian air mass into the Northeast with daytime highs likely only in the mid to upper 60s (cooler 50s in the hill towns and higher terrain). Given deep boundary layer mixing on forecast soundings and a substantial dry layer above the inversion, we also leaned on the lower end of dew points as PWATs drop under 0.25". See our fire weather discussion for more details on fire weather potential. Mainly clear skies Wednesday night will favor even cooler temperatures thanks to radiational cooling with overnight lows likely in the low to mid 30s and even upper 20s in the southern Greens and southern Adirondacks. Upper level clouds will be increasing overnight so that could limit frost potential but given the growing season does begin May 1 in the Hudson Valley, we will have to monitor the probabilities for temperatures to drop under 34-35 degrees. Currently, there is a 45-50% chance for lows to fall to 35 degrees or lower in the Upper Hudson Valley. Upper level ridging amplifies over the Northeast on Thursday with increasing southwest flow aloft ahead of a warm front advecting in a warmer air mass. Daytime highs rise closer to 70 for much of the region under increasing mid and upper level clouds. POPs have trended lower for Thursday as the ridging appears stronger than previous models sun and remains in control of our area. Strengthening isentropic lift Thursday night as the warm front front lifts northward through the area will likely result in a few areas of showers and POPs thus continue trend upwards into the chance range overnight. Given increasing dew points as we enter into the warm sector plus clouds/shower coverage, expect mild temperatures Thurs night with overnight lows only in the upper 40s to mid 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Friday turns warmer and more humid as we remain in the warm sector ahead of an approaching shortwave upper level trough lifting north/eastward. Given higher dew points and increasing instability, we maintained a slight chance for thunderstorms for the afternoon hours when the trough axis is set to push through. Southwest flow persists aloft as yet another upper level shortwave tracks within the broad troughing positioned over the Great Lakes. An incoming cold front stalls over the Northeast Friday night into Saturday as the shortwave rounds the base of the trough which should keep temperatures mild into Saturday. As the shortwave rides the stalled boundary Saturday morning into the afternoon, an organized area of rain and perhaps some embedded thunderstorms spreads across eastern NY and western New England. Once the organized area of rain arrives, the rest of the day will likely be a washout given strong forcing ahead of the shortwave and PWAT moisture plume greater than 1 - 1.50" lingering ahead of the boundary into New England. Forecast uncertainty increases Sunday through Tuesday as an omega blocking pattern develops over the Central and Eastern CONUS. There remains discrepancies on exactly where upper level shortwaves and/or potential cut-off lows develop which will impact where cloudier/cooler temperatures and wetter conditions develop. On the flip side, there are also discrepancies on where upper level ridging builds which would support dry and warmer conditions. For now, continue to show seasonable temperatures for early May during this period with slight chance and chance POPs (20 - 30%). && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... Through 18z Wednesday...As of 1:00 PM EDT, flying conditions remain VFR with FEW to SCT mid and high clouds. This should remain the case until this evening, when a weakening line of showers and thunderstorms is expected to track across the region. Timing may still need to be narrowed down with subsequent TAF updates, but at this time it looks like the line arrives at GFL/ALB around 23-01z and POU/PSF 02-03z. Will continue mention of thunder at ALB/GFL, but will leave it out at POU/PSF as the line will continue to weaken the further south and east it tracks. Nevertheless, MVFR to IFR vsbys expected within the line of showers/storms, with MVFR cigs also possible. Showers linger through 04-06z before ending. There could be some SCT to BKN clouds between 2000 - 3000 ft for a couple hours after the showers end and before a cold front tracks through the region. Behind the front, low clouds should dissipate at ALB/GFL/POU but may linger at PSF until mid-morning tomorrow. Once the lower clouds dissipate, VFR conditions should prevail through the end of the TAF period with clearing skies. Winds this afternoon and early evening will be from the S/SE at 10- 15 kt with gusts as high as 25-30 kt. Gusts diminish after sunset, except within any thunderstorms strong gusty winds will remain possible. A brief lull in winds is expected through 7-9z, then winds abruptly switch to the W/NW behind a cold front and increase to 10- 15 kt with gusts of 20-25 kt. Winds remains gusty through the end of the TAF period tomorrow. Have also included LLWS at ALB/POU/PSF for a few hours this evening into early tonight with a southwesterly low- level jet strengthening to 40-50 kt after sunset. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: High Operational Impact. Breezy. Likely SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Likely SHRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Cooler and drier air returns tomorrow behind our cold front. Northwest winds will be around 10 to 15 mph with gusts up to 20-30mph through the morning but will decrease through the afternoon. As the winds weaken, relative humidity values drop and fall as low as 25 to 40 percent during the afternoon hours. Given the misalignment between the lowest RH (afternoon) and strongest winds (morning) and given the potential for some light showers tonight, we collaborated with the NYS DEC and decided to hold off on any special weather statement for enhanced fire spread. The mid-Hudson Valley seemed to have the higher potential for enhanced fire spread but given that the Catskills should help block the strongest winds, we held off on any SPS for now. The next chance for rainfall will be Thursday night into Friday. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...Frugis/Speciale SHORT TERM...Speciale LONG TERM...Speciale AVIATION...Main FIRE WEATHER...Frugis/Speciale
In the hours before
Special weather statement, Apr 29, 5:56 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
556 PM EDT Tue Apr 29 2025
NYZ032-033-292230-
Northern Herkimer NY-Hamilton NY-
556 PM EDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON AND
NORTHWESTERN HERKIMER COUNTIES THROUGH 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Big Moose, or 16 miles northwest of Old Forge, moving
northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nehasane, Little Rapids, Sabattis, Beaver River, Partlow, Robinwood,
Moshier Falls, Keepawa, Little Tupper Lake, Brandreth, Lyon Lake, and
Lake Lila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern New York.
&&
LAT...LON 4380 7513 4410 7517 4405 7505 4411 7444
TIME...MOT...LOC 2155Z 234DEG 64KT 4389 7520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MEMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 5:56 PM EDT | Special Weather Statement | ALY | Hamilton | 34 min |
| Apr 29, 6:05 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 40 min |
| Apr 29, 7:36 PM EDT | Special Weather Statement | ALY | Oneida | 24 min |
| Apr 29, 7:53 PM EDT | Special Weather Statement | ALY | Fulton, Montgomery | 37 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.